Advertisement

Reactions Weekly

, Volume 1731, Issue 1, pp 251–251 | Cite as

Valproic acid

Various toxicities: 5 case reports
Case report
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

Drug overdose

In a retrospective observational study of 123 patients from 1 January 2004 to 1 November 2014, five patients (including three female neonates and a 5-month old infant) [not all sexes and ages clearly stated] were described, who developed hyperammonaemia, hyperammonaemic encephalopathy, leucopenia or microcytic anaemia during treatment with valproic acid [not all dosages, routes and indications stated]. Of these 5 patients, one neonate also received a moderate overdose of valproic acid.

Patient 1: The female neonate, who was born at 39 weeks of gestation at full term, was admitted due to subtle neonatal seizure (day 0) secondary to CNS malformation. Her baseline work-up revealed an ammonia level of 59 mmol/L. She received an acute treatment with phenobarbital on...

Reference

  1. Baudou E, et al. Adverse Effects of Treatment with Valproic Acid during the Neonatal Period. Neuropediatrics 2018: 19 Nov 2018. Available from: URL: http://doi.org/10.1055/s-0038-1676035 - France

Copyright information

© Springer Nature Switzerland AG 2018

Personalised recommendations